got a injection to "relieve pain" and shoulder is doing worse than before and doctors don't want to do surgery.
You don't say how long your pain has been worse. A few people, about 5% of them have more pain after getting cortisone injections for about 4 days. I was one of them. But recent studies have shown that those getting injections are no better than those only getting physical therapy. And over a longer period of time, those getting the cortisone injections are WORSE than those not getting them. I am a perfect example of those. I had a total of 4 injections in my shoulder 14 years ago, and my left shoulder, mostly pain in the arm, has gotten progressively worse. In fact it is far worse than the pain and strength on my stroke side. Every other part of my stroke side is far worse than the other side. Be careful with those injections.
For me, it was so painful and gave no relief. The shoulders were far better treated with surgery and the knee was by far the worst pain to indure. Although they did not help they gave them to me in many sites every 3mths for a yr and a half but after I stopped I found that the steroids degenerate your joints and should be give only to the eldery that often. I am curious if it has made your range of motion suffer more because of it or if your shoulder was in such rough shape that the steriod intercered with any progress. What is the diagnosis, is it frozen? Are you able to get any PT? I truly feel for you, why the heck is survery out of the question? It saved my shoulder, granted it took 4 procedures before they got it fixed but so worth it!
Depending on when you got the injection it's going to be more painful for at least a day or two. What they inject into your shoulder is a mix of a numbing agent and cortisone. Once the numbing agent wears off, usually within several hours, then what's left is the cortisone. Cortisone, whether taken orally or through injection takes at least a day usually two to "kick" in. Similar to antibiotics which also takes a few days to start doing their job. If you had the injection over a week ago and you're still hurting, then I'd say the shot just didn't work. I've had more cortisone injections then I can count, in my back, neck, shoulder, and elbow and sometimes they work for the pain and sometimes they don't. I never had any side effects form the injection, but I do know that you aren't supposed to have the injections more than every 3-6 months. Cortisone isn't really good for your body.
There is also an oral version, that I've had some luck with if you want to try that. It's called a Medrol pack and it's Cortisone, but you start off taking, I believe 5 a day, then 4 a day, etc. until you take the last one in a day. The hope is by the time you get to that last pill your pain has either subsided or not.
You don't say what's wrong with your shoulder, so I can't say whether surgery would be something I would consider or not. I had shoulder surgery in the 80's and with all my neck and back surgeries, I'd say the shoulder was one of the most painful I've had, but that depends on what's wrong with your shoulder.
- Cortisone Information for Consumers
- Cortisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Cortisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 22 Sep 2009 • 1 answer
I had a cortisone injections in my shoulder 9 days ago. It was feeling better until yesterday & now?
Posted 21 Aug 2015 • 0 answers
Posted 3 May 2016 • 1 answer
Posted 14 Aug 2016 • 0 answers
Posted 10 days ago • 0 answers